DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20161584

Amoxycillin and clavulanic acid induced Stevens-Johnson syndrome: a case report

Ravi Shankar Manchukonda, Chandrakantha Thippeswamy, Neha Krishnegowda, Narasimhamurthy Kalenahally Muthahanumai

Abstract


Stevens-Johnson syndrome (SJS) is an immune complex mediated hypersensitivity complex that typically involves the skin and the mucous membranes. Various etiologic factors (e.g., infection, drugs and malignancies) have been implicated as causes of Stevens-Johnson syndrome. However, as many as half of the cases are idiopathic. Bastuji and Roujeau proposed that the denomination of Stevens-Johnson syndrome should be used for a syndrome characterized by mucous membrane erosions and widespread small blisters that arise on erythematous or purpuric maculae that are different from classic targets. In this case report, a 6 year old girl who was administered a cough syrup (containing bromhexine, guaiphenesin, diphenhydramine and phenylephrine) and amoxycillin and clavulanic acid dispersible tablet for the treatment of cough developed pruritic skin eruptions all over the body along with painful erosions on the tongue, buccal mucosa, genital and anal mucosa. A diagnosis of Stevens-Johnson syndrome was made. Amoxycillin and clavulanic acid combination was identified as the culprit based on the temporal relationship between the drug administration and the appearance of the rashes and based on a number of SJS reports implicating amoxycillin and clavulanic acid having been published before. The cough syrup and amoxycillin and clavulanic acid combination tablets were immediately stopped. Symptomatic treatment was administered. The child improved and was later discharged. Causality assessment using Naranjo adverse drug reaction probability scale revealed that amoxycillin and clavulanic acid combination was a possible cause for the harmful cutaneous adverse reaction with a score of 4.


Keywords


Stevens-Johnson syndrome, Amoxycillin and clavulanic acid, Bromhexine, Guaiphenesin, Diphenhydramine, Phenylephrine, Mucous membrane erosions, Erythematous macules, Purpuric macules, Blisters, Naranjo Adverse Drug Reaction Probability scale

Full Text:

PDF

References


French LE. Toxic epidermal necrolysis and Stevens Johnson syndrome: our current understanding. Allergol Int. 2006;55(1):9-16.

Foster CS. Stevens-Johnson syndrome. Available at http://emedicine.medscape.com/article/1197450-overview#a1. Accessed on 4 March 2016.

Roujeau JC. Stevens-Johnson syndrome and toxic epidermal necrolysis are severity variants of the same disease which differs from erythema multiforme. J Dermatol. 1997;24(11):726-9.

Hällgren J, Linder MT, Persson M, Wahlgren CF. Stevens-Johnson syndrome associated with ciprofloxacin: a review of adverse cutaneous events reported in Sweden as associated with this drug. J Am Acad Dermatol. 2003;49(5):267-9.

Mockenhaupt M, Messenheimer J, Tennis P, Schlingmann J. Risk of Stevens-Johnson syndrome and toxic epidermal necrolysis in new users of antiepileptics. Neurology. 2005;64(7):1134-8.

Metry DW, Lahart CJ, Farmer KL, Hebert AA. Stevens-Johnson syndrome caused by the antiretroviral drug nevirapine. J Am Acad Dermatol. 2001;44(2):354-7.

Halevy S, Ghislain PD, Mockenhaupt M, Fagot JP, Bavinck JNB, Sidoroff A, et al. Allopurinol is the most common cause of Stevens-Johnson syndrome and toxic epidermal necrolysis in Europe and Israel. J Am Acad Dermatol. 2008;58(1):25-32.

Salama M, Lawrance IC. Stevens-Johnson syndrome complicating adalimumab therapy in Crohn's disease. World J Gastroenterol. 2009;15(35):4449-52.

Kardaun SH, Jonkman MF. Dexamethasone pulse therapy for Stevens-Johnson syndrome/toxic epidermal necrolysis. Acta Derm Venereol. 2007;87(2):144-8.

Fernando SL, Broadfoot AJ. Prevention of severe cutaneous adverse drug reactions: the emerging value of pharmacogenetic screening. CMAJ. 2010;182(5):476-80.

Meth MJ, Sperber KE. Phenotypic diversity in delayed drug hypersensitivity: an immunologic explanation. Mt Sinai J Med. 2006;73(5):769-76.

De Rojas MV, Dart JK, Saw VP. The natural history of Stevens Johnson syndrome: patterns of chronic ocular disease and the role of systemic immunosuppressive therapy. Br J Ophthalmol. 2007;91(8):1048-53.

Morel E, Escamochero S, Cabañas R, Díaz R, Fiandor A, Bellón T. CD94/NKG2C is a killer effector molecule in patients with Stevens-Johnson syndrome and toxic epidermal necrolysis. J Allergy Clin Immunol. 2010;125(3):703-10.

French LE, Trent JT, Kerdel FA. Use of intravenous immunoglobulin in toxic epidermal necrolysis and Stevens-Johnson syndrome: our current understanding. Int Immunopharmacol. 2006;6(4):543-9.